Blizzard, Christian
- When
- March 21, 4:30 AM CST to 10:00 AM CST
- Where
- Christian forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.546, -89.277 (the zone’s center; the record gives no point)
A major winter storm impacted central Illinois on the 21st. A swath of heavy snow fell across much of the region with 6 to 10 inch snowfall totals common.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A major winter storm impacted central Illinois on the 21st. A swath of heavy snow fell across much of the region with 6 to 10 inch snowfall totals common. In addition, blizzard conditions occurred across Scott, Morgan, Sangamon, Christian and Shelby counties with wind gusts to 45 mph recorded. No major injuries or fatalities were reported, though numerous vehicle accidents occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 21, 4:05 AM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 405 AM CST TUE MAR 21 2006 ...WINTER STORM CONTINUES TO AFFECT CENTRAL ILLINOIS... .DISCUSSION... SHORT TERM...TODAY THROUGH THURSDAY... IT HAS TAKEN A WHILE TO GET HERE... BUT MARCH WINTER STORM IS IN PROGRESS THIS MORNING. STORM TOOK AN EVEN SLOWER TRACK THAN EXPECTED... AND DRY AIR KEPT THE SNOW AT BAY ACROSS THE NORTHERN CWA FOR QUITE SOME TIME AS WELL. WATER VAPOR IMAGERY SHOWS UPPER LOW STILL CLOSED OFF JUST WEST OF KANSAS CITY. STRONG SHORTWAVE IS PINWHEELING AROUND INTO SOUTHERN ILLINOIS... WITH PLENTY OF DRY MID LEVEL AIR WORKING ITS WAY BEHIND IT. NORTH OF I-70... BROAD SNOW BAND HAS SET UP IN THE WESTERN BRANCH OF THE WARM CONVEYOR BELT... OR TROWAL. A MORE NARROW BAND OF HEAVY SNOW HAS SET UP FROM LWV-TAZ JUST NORTH OF THE SHORTWAVE AXIS. WINDS SO FAR THIS MORNING HAVE MAINLY BEEN GUSTING IN THE 25-30KT AREA... ENOUGH TO DROP VISIBILITIES TO LESS THAN 1/4SM AT TIMES IN HEAVIER SNOW... BUT ONLY A FEW ISOLATED SPOTS HAVE SEEN 35 KTS OR GREATER. WHILE CONFIDENCE IN ACTUALLY REACHING TRUE BLIZZARD CONDITIONS IS LOW... WINDS WILL BE GUSTY ENOUGH TO REDUCE VISBYS TO DANGEROUS LEVELS... SO WE HAVE ELECTED TO JUST KEEP THE BLIZZARD WARNING GOING FOR THE TIME BEING. SNOWFALL REPORTS HAVE BEEN VERY SLOW TO TRICKLE IN... HERE AT ILX WE HAVE ABOUT 1.0 TO 1.5 SLOPPY/DRIFTY INCHES... BUT HAVE ALSO HEARD OF 3.5 INCHES AT EFFINGHAM AT 330 AM... 3 INCHES AT SHELBYVILLE WAY BACK AT 140 AM... AND 4.5 INCHES OVER IN QUINCY AT 230 AM. CONSIDERING THE SLOW START AND THE DECENT SNOWFALL RATES WE ARE SEEING NOW... WE SHOULD SEE SNOWFALL TOTALS BEGIN TO CATCH UP TO EXPECTATIONS THROUGH THE MORNING HOURS... SO NO CHANGES TO HEADLINES AT THIS TIME. ONE AREA OF CONCERN IS THE SOUTHEAST WHICH HAS SEEN IMPRESSIVE CONVECTIVE SNOWFALL RATES... ESPECIALLY AS SHORTWAVE TROUGH ROTATED THROUGH. HOWEVER... IT LOOKS AS THOUGH MID-LEVEL DRY SLOT IS IMPACTING THAT AREA NOW... AND SNOW IS BECOMING MORE SCATTERED IN NATURE. THEREFORE... STILL THINK THE ADVISORY IS SAFE IN THAT AREA. THE MAIN SNOW BAND... IS EXPECTED TO PIVOT JUST A LITTLE FARTHER NORTH THIS MORNING... THEN STALL OUT IN AN EAST-WEST ORIENTATION AS UPPER LOW MOVES OVERHEAD. AREAS ACROSS THE SOUTH MAY SEE SNOW BECOME MORE INTERMITTENT LATER THIS MORNING... WHILE THE BAND REFOCUSES FARTHER NORTH. RUC/ETA/GFS ALL IN GOOD SHORT TERM AGREEMENT... FOCUSING STRONG 850-700 MB MOISTURE CONVERGENCE AND Q-VECTOR CONVERGENCE IN A BAND ROUGHLY JUST SOUTH OF A LINE FROM PIA-BMI-CMI. SNOW BAND SHOULD RAPIDLY DIMINISH TOWARDS THE AFTERNOON HOURS AS UPPER LEVEL SUPPORT QUICKLY PUSHES EAST OF THE AREA. HIGH PRESSURE SHOULD BUILD IN TONIGHT WITH SKIES CLEARING QUICKLY DURING THE EVENING HOURS. STILL RUNNING MIN TEMPS A TAD BELOW MOS OVER THE EXPECTED SNOWCOVER REGIONS... THOUGH IT APPEARS THAT MOS HAS CAUGHT ON AND THE GAP IS CLOSING. WE LINGER THIS EFFECT OVER THE NEXT COUPLE DAYS WITH LESSENING IMPACT AS SNOW MELTS. TOWARDS THURSDAY... WEAK SOUTHERN STREAM APPROACHES FROM THE WEST... BUT SFC HIGH PRESSURE WILL REMAIN IN CONTROL WITH RATHER DRY AIR IN PLACE. SYSTEM CONTINUES TO LOOK WEAKER WITH EACH PROGRESSIVE RUN OF JUST ABOUT ALL THE MODELS... SO HAVE DROPPED BACK THE 20 POPS TO JUST SOUTH OF I-70. REPORT FROM SCOTT COUNTY JUST IN BEFORE HITTING SEND... 7 TO 8 INCHES AS OF 4AM. LONG TERM...FRIDAY THROUGH MONDAY... LONGER RANGE MODELS CONTINUE TO PINCH OFF CUTOFF LOW OVER THE GREAT LAKES TOWARDS THE END OF THE WEEK... BUT CONSENSUS KEEPS THE CUTOFF CONFINED TO THE GREAT LAKES. THIS WOULD SUPPORT MOSTLY CLOUDY SKIES DURING THE DAY FROM CONVECTIVE STRATOCU... WITH A SLIGHT CHANCE FOR SOME SHOWERS OR FLURRIES TOWARDS FRIDAY. NEXT SIGNIFICANT SYSTEM DOESNT LOOK TO AFFECT THE AREA UNTIL EARLY NEXT WEEK... STILL ENOUGH UNCERTAINTY WITH TIMING AND TRACK OF THIS SYSTEM... SO KEPT THE CHANCE POPS AS-IS. && .ILX WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING UNTIL 4PM TUESDAY FOR SCHUYLER... CASS... SCOTT... MORGAN...MENARD...SANGAMON...LOGAN...DE WITT...MACON...CHRISTIAN... AND SHELBY. WINTER STORM WARNING UNTIL 4 PM TUESDAY FOR FULTON...PEORIA... WOODFORD...MASON...TAZEWELL...MCLEAN...PIATT... MOULTRIE... CHAMPAIGN... VERMILION...DOUGLAS...EDGAR...COLES... CUMBERLAND AND CLARK. WINTER WEATHER ADVISORY UNTIL 4 PM FOR KNOX...STARK...MARSHALL... EFFINGHAM...JASPER...CRAWFORD...CLAY...RICH LAND...AND LAWRENCE. && HARDIMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1059 AM CST MON MAR 20 2006 ILZ027-028-030-211200- KNOX-STARK-MARSHALL- 1059 AM CST MON MAR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL TRACK FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY...SPREADING WINTRY PRECIPITATION ACROSS CENTRAL ILLINOIS TONIGHT. SNOW IS EXPECTED TO BEGIN LATER THIS EVENING...AND INCREASE IN INTENSITY OVERNIGHT. AT THIS TIME...IT APPEARS 2 TO 4 INCHES OF WET SNOW IS POSSIBLE FROM GALESBURG TO LACON. IN ADDITION...GUSTY NORTHEASTERLY WINDS WILL ACCOMPANY THE SNOW... RESULTING IN CONSIDERABLE BLOWING AND DRIFTING. ANY CHANGES IN THE TRACK OF THE LOW COULD ALTER THE LOCATION OF THE HEAVIEST SNOW BAND...SO STAY TUNED TO LATER FORECASTS FOR UPDATED INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A TRAILING TROUGH OF LOW PRESSURE BEHIND THE LOW MAY DROP AN ADDITIONAL INCH OR TWO OF SNOW ON TUESDAY. GUSTY NORTH WINDS ARE ALSO EXPECTED...CREATING DRIFTING SNOW ON AREA ROADS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ILZ029-031-036>038-211200- PEORIA-WOODFORD-FULTON-TAZEWELL-MCLEAN- 1059 AM CST MON MAR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL TRACK FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY...SPREADING WINTRY PRECIPITATION ACROSS CENTRAL ILLINOIS TONIGHT. THE PRECIPITATION WILL LIKELY BEGIN AS A MIXTURE OF RAIN... SLEET...AND SNOW LATER THIS EVENING BEFORE CHANGING TO ALL SNOW OVERNIGHT. AT THIS TIME...IT APPEARS 3 TO 6 INCHES OF WET SNOW IS POSSIBLE NORTH OF A LINE FROM MACOMB TO BLOOMINGTON...WITH THE HIGHER AMOUNTS IN THE SOUTHERN PORTION OF THAT AREA. IN ADDITION... GUSTY NORTHEASTERLY WINDS WILL ACCOMPANY THE SNOW...RESULTING IN CONSIDERABLE BLOWING AND DRIFTING. ANY CHANGES IN THE TRACK OF THE LOW COULD ALTER THE LOCATION OF THE HEAVIEST SNOW BAND...SO STAY TUNED TO LATER FORECASTS FOR UPDATED INFORMATION. A WINTER WEATHER CONFERENCE CALL IS PLANNED FOR 2 PM THIS AFTERNOON...TO DISCUSS THE LATEST DETAILS CONCERNING THIS LATE SEASON WINTER STORM EVENT. THE CALL WILL BE FOR MEDIA AND ESDA PERSONNEL... AND THEY WILL BE NOTIFIED BY E-MAIL WITH THE SPECIFIC CALL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A TRAILING TROUGH OF LOW PRESSURE BEHIND THE LOW MAY DROP AN ADDITIONAL INCH OR TWO OF SNOW ON TUESDAY. GUSTY NORTH WINDS ARE ALSO EXPECTED...CREATING DRIFTING SNOW ON AREA ROADS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ILZ040>057-061>063-211200- SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS- MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS- COLES-EDGAR-SHELBY-CUMBERLAND-CLARK- 1059 AM CST MON MAR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL TRACK FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY...SPREADING WINTRY PRECIPITATION ACROSS CENTRAL ILLINOIS TONIGHT. THE PRECIPITATION WILL LIKELY BEGIN AS A MIXTURE OF RAIN... SLEET...AND SNOW THIS EVENING BEFORE CHANGING TO ALL SNOW BY MIDNIGHT. AT THIS TIME...IT APPEARS 5 TO 8 INCHES OF WET SNOW WILL FALL ACROSS LOCATIONS NORTH OF I-70...BUT SOUTH OF A LINE FROM MACOMB TO BLOOMINGTON. IN ADDITION...GUSTY NORTHEASTERLY WINDS WILL ACCOMPANY THE SNOW...RESULTING IN CONSIDERABLE BLOWING AND DRIFTING. ANY CHANGES IN THE TRACK OF THE LOW COULD ALTER THE LOCATION OF THE HEAVIEST SNOW BAND...SO STAY TUNED TO LATER FORECASTS FOR UPDATED INFORMATION. A WINTER WEATHER CONFERENCE CALL IS PLANNED FOR 2 PM THIS AFTERNOON...TO DISCUSS THE LATEST DETAILS CONCERNING THIS LATE SEASON WINTER STORM EVENT. THE CALL WILL BE FOR MEDIA AND ESDA PERSONNEL... AND THEY WILL BE NOTIFIED BY E-MAIL WITH THE SPECIFIC CALL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A TRAILING TROUGH OF LOW PRESSURE BEHIND THE LOW MAY DROP AN ADDITIONAL 1 TO 3 INCHES OF SNOW ON TUESDAY. GUSTY NORTH WINDS ARE ALSO EXPECTED...CREATING DRIFTING SNOW ON AREA ROADS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ILZ066>068-071>073-211200- EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE- 1059 AM CST MON MAR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL TRACK FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY...SPREADING WINTRY PRECIPITATION ACROSS SOUTHEAST ILLINOIS TONIGHT. LIGHT PRECIPITATION WILL BEGIN AS RAIN OR SLEET THIS EVENING BEFORE CHANGING TO SNOW AFTER MIDNIGHT. AT THIS TIME...IT APPEARS 2 TO 4 INCHES OF WET SNOW IS POSSIBLE ALONG AND SOUTH OF I-70. IN ADDITION...GUSTY NORTHEASTERLY WINDS WILL ACCOMPANY THE SNOW...RESULTING IN CONSIDERABLE BLOWING AND DRIFTING. ANY CHANGES IN THE TRACK OF THE LOW COULD ALTER THE LOCATION OF THE HEAVIEST SNOW BAND...SO STAY TUNED TO LATER FORECASTS FOR UPDATED INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A TRAILING TROUGH OF LOW PRESSURE BEHIND THE LOW MAY DROP AN ADDITIONAL INCH OF SNOW ON TUESDAY. GUSTY NORTH WINDS ARE ALSO EXPECTED...CREATING DRIFTING SNOW ON AREA ROADS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SCHAFFER/BARNES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
417 AM CST TUE MAR 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM SNOW WINCHESTER 39.63N 90.46W
03/21/2006 E7.0 INCH SCOTT IL LAW ENFORCEMENT
SNOW FALL SO FAR 7 TO 8 INCHES WITH CONSIDERABLE SNOW
DRIFTS
0410 AM SNOW SPRINGFIELD 39.78N 89.64W
03/21/2006 E1.0 INCH SANGAMON IL OTHER FEDERAL
REPORT FROM FAA AT ABRAHAM LINCOLN CAPITAL AIRPORT IN
SPRINGFIELD OF 1 TO 2 INCHES OF SNOWFALL. SHOULDER HIGH
DRIFTS.
&&
KELLYThe national radar mosaic for the moment the first event began.
10 winter storm, 5 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493789, 5493790, 5493791, 5493792, 5493793, 5493794, 5493795, 5493796, 5493797, 5493874, 5493875, 5493876, 5493877, 5493878, 5493879.